NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 13, 6:38 PM EST, 58 minutes earlier.
Area forecast discussion, Jul 13, 6:38 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
738 PM EDT Thu Jul 13 2023
.SYNOPSIS...
Low pressure over the St. Lawrence Valley will move northeast
tonight. A line of strong thunderstorms over central New York
will move eastward into Southern New England tonight. While
isolated instances of wind damage are possible in western parts
of Southern New England tonight, heavy rain and a renewed risk
for flooding may develop tonight and Friday. Periodic showers
and thunderstorms then continue through this weekend and into
early next week with seasonable temperatures.
&&
.NEAR TERM /THROUGH FRIDAY/...
7PM Update:
Hi-res guidance still shows the line of convection currently
across eastern NY beginning to diminish as it enters western MA
and CT. There is still a chance for severe wind gusts and
torrential rainfall mainly from the Berkshires to the CT river
valley. SPC meso analysis is still showing 1500-2000 J/kg of
MLCAPE and 30 knots of 0-6km of bulk shear. The main hazard this
evening looks to be strong wind gusts with steep low level
lapse rates nearly 10C/km per RAP/HRRR soundings. Heavy rain is
a secondary threat with PWATS near 1.5 inches and warm cloud
depths near 10kft. These cells are moving rather quickly at
about 40mph which should help alleviate flash flooding concerns
this evening. There is a low chance for a short lived QLCS
tornado as the line enters the region with STP around 1 and
0-1km SRH near 100m2/s2, however LCL heights are around 3000ft
which is very unfavorable for tornadic development.
330 PM Update:
Highlights:
* Weakening complex of thunderstorms late tonight, posing a
lightning/heavy rain and possible localized wind damage risk
for western MA and perhaps Hartford County CT thru 11 PM.
* Additional rounds of showers/t-storms possible late tonight
through pre-dawn/early Friday AM for western and central MA
into CT and RI. Localized urban and poor drainage flooding
possible. Flood Watch issued for tonight into late
tonight/early Fri AM.
Broad WSW cyclonic flow in mid-levels continues. Sfc conditions
feature a warm sector air mass which has spread across SNE,
ahead of a seasonably strong low pressure over the St. Lawrence
River. In a moderately-unstable air mass across central and
eastern portions of NY into western sections of New England,
along with increasing vertical wind shear, regional composite
radar mosaic shows an organizing cluster of strong/severe
thunderstorms near the western Gt Lakes/NY Finger Lakes
vicinity, expected to morph into a convective squall line as it
moves into eastern NY and western New England late this
afternoon into early tonight.
While the most intense thunderstorms are expected across NY,
portions of VT and western New England thru late- afternoon
(see: SPC's upgrade to an Enhanced Risk for severe weather for
portions of eastern NY), we will have to keep close tabs on
this feature and its evolution. Typically thunderstorms tend to
weaken post-sundown, however there are indications this may not
necessarily be the case for tonight: for one, mid-level lapse
rates improve late tonight and overnight. In addition, southerly
flow will allow for rising dewpoints/precipitable water values
for the overnight, which can sustain nocturnal thunderstorms
despite surface instability dwindling. The combo of the two may
keep most- unstable CAPE values in the 1000-2000 J/kg
neighborhood well into the evening/overnight. The risk for
strong to perhaps locally severe storms capable of localized
wind damage arrives in from eastern NY and Berkshire/Litchfield
County after 7 PM this evening, mainly into Hampden, Hampshire,
and Franklin Counties in MA and Hartford and Tolland counties in
CT thru about 11 PM. In at least a loose-consensus, that seems
to be the trend across convective- permitting guidance and the
00z/12z HREF max-updraft progs. Localized heavy rain, lightning
and gusty winds are all risks as this line of thunderstorms
moves across. Certainly, the areas in western MA and northern
CT are sensitive to additional and potentially heavy rains, thus
I've hoisted a Flood Watch for late this afternoon into
overnight.
I've also added a Flood Watch mainly for urban and poor
drainage flash flooding for central MA, eastern CT, RI and into
Bristol County in MA. While this is not well agreed upon, it
appears that a boundary/wind shift left behind by the
progressive line of thunderstorms described above may trail
through northern CT, RI and SE MA for the overnight into the
early Fri AM hours. Following the conceptual model for a
convective line/MCS, it's this trailing boundary on the
southern/southwestern periphery that can be the source of
training/heavy rain moving over the same area. If this indeed
materializes, there may be multiple rounds of showers and
thunderstorms capable of heavy rainfall, which could coincide
with the Fri AM commute into the Hartford, Springfield,
Worcester, Providence and Fall River metros. The risk for
thunderstorms is lower, shown by lower HREF max-updraft progs,
but insists on showing some t-storms tonight.
The risk further north and east into Metrowest, Greater Boston
and North Shore areas currently is low enough to preclude a
Flood Watch for now.
QPF for tonight was based off NERFC's 12z QPF while blending in
some of the higher amts from recent HRRR guidance. In the Flood
Watch area, have shown 1 to 2 inches of rain with locally higher
amts in sustained/training t-storms, with less into eastern and
northeast MA.
Having said all this, forecaster confidence in the thunderstorm
potential and the hydro/flooding risk is rated as no better
than moderate, and is low to moderate on the overnight/pre-dawn
heavy rain risk. A lot of those details will hinge on how
tonight's MCS/line of storms evolves, in which there is
continued variance in solutions/outcomes and where/if boundaries
left behind may reside. That will greatly influence the heavy
rain/hydrologic forecast. But hoisting the Flood Watch seemed
the smarter call in this scenario, given sensitivies to heavy
rain owing to saturated ground and urban/poor drainage areas
that are vulnerable to heavy rain in a short period of time
coinciding with overnight/Friday AM commute travel.
&&
.SHORT TERM /FRIDAY NIGHT/...
330 PM Update:
Highlights:
* Heavy rain and potential flash flooding again may re- develop
Fri and Fri night, though is currently low confidence outlook
on rain amounts and when/where.
* Existing Flood Watch may need to be expanded and/or extended
in time.
It looks to be another active day with rounds of rain and
thunderstorms. However uncertainties and forecast developments
to still avail themselves for tonight/overnight render forecast
confidence for Friday and Friday night as low.
We remain in a fast belt of WSW flow aloft and any subtle
disturbance may trigger rounds of showers and t-storms and a
warm, humid and unstable air mass. Showers and t-storms from the
overnight may be ongoing across parts of SNE to begin Friday,
though appear to weaken into the late-morning period. There is
some loose consensus in 12z NAM, 12z GFS and the 15z SREF mean
in showing a weak low pressure near eastern/northeast PA,
perhaps along some boundary that may return back NE and focus
renewed showers and t-storms for the afternoon and the evening.
HREF max-updraft progs, which tends to be a good proxy for where
thunderstorms are at least possible, show increasing
probabilities across central and western MA into northern CT
and parts of RI into the afternoon-early evening, with the risk
for the evening and overnight then shifting into eastern and
southeast MA and RI for the evening and overnight.
QPF amounts remain uncertain in a convective pattern, but the
potential exists for multiple rounds of rain on Friday. HREF
6-hourly probability matched mean QPF values indicate the
potential, which appear greater across northern CT and most of
MA along and north of the Mass Pike (around 1-2") through 00z,
then focus along southeast MA and RI later in the afternoon into
the overnight, with local amts up to 3 inches!
Will refrain from extending the Flood Watch into Friday or
Friday night until we get a better look at what fell tonight and
overnight, but if guidance and HREF solutions show consistency
in recent runs, it's possible the Flood Watch may need to be
extended in time or area.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...
* Little change in the overall pattern into next week
* Continued warm/humid with showers/storms at times
Ensembles favor a continuation of the blocky weather pattern that
has dominated this week, with yet another cutoff low slowly
migrating through southern Canada and Great Lakes. This will keep
our area in moist southerly flow with showers and storms at times,
especially during the afternoon and evening hours.
After Friday night, focus for more widespread rainfall appears to be
Sunday as low pressure heads toward New England from Ohio Valley.
Potential is there for another 1-2" of rain which may result in
urban/poor drainage flooding but at this point flooding of rivers
and streams seems to be less likely.
&&
.AVIATION /00Z THURSDAY THROUGH TUESDAY/... Forecast Confidence
Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight... High Confidence
Linear convective line pushes in from the NW after 00Z tonight.
Should maintain strength into western terminals between 03-06Z
before dissipating as moves into central MA/RI. Confidence too
low on the coverage of thunder to include it in any individual
TAF east of BDL. Heavy rain associated with these storms will
be the main concern, though gusty winds also possible in strong
cells. VFR outside of storms, but localized IFR/MVFR likely to
be associated with the convective line.
Conditions briefly improve as the line dissipates, but cigs
will deteriorate to low end MVFR across much of the area with
IFR for southern terminals especially Cape Cod and the Islands.
Friday... Moderate confidence
MVFR/VFR to start the day, but widespread downpour/thunderstorm
activity expected. While it wont rain at any terminal all day,
heavy rain is expected especially across western and
southeastern terminals. Boston and Nantucket may avoid the worst
of things. Winds will be variable in direction given stalled
frontal boundary will be centered across the region but will
range from S to NW.
BOS Terminal... High confidence.
Generally dry, VFR through the period, though cant rule out a
spot shower this evening or some more stratiform showers after
04Z tonight. S/SSW winds will increase to 10-15, gust to 20 kt.
BDL Terminal...High confidence.
Convective line approaches from the NW after 00Z, bringing
increased chances for localized MVFR/IFR in heavy downpours and
storms primarily between 03-06Z. Light winds from the SW this
morning growing to between 5-15kt this afternoon. Winds will
shift to the NW briefly behind the frontal passage early
tomorrow.
Outlook /Saturday through Tuesday/...
Friday Night: Mainly VFR, with local IFR possible. SHRA likely,
chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.
Saturday Night: Mainly VFR, with local IFR possible. Chance
SHRA, isolated TSRA.
Sunday through Sunday Night: MVFR/IFR conditions possible.
Breezy. SHRA likely, isolated TSRA.
Monday: VFR. Slight chance SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
This afternoon through Friday night... High Confidence.
Generally an active period, though, seas and winds remain below
advisory criteria. Seas are generally two to four feet, winds are
south/southeast less than 15 knots and occasional gusts less than 25
knots.
Frontal boundary moves from west to east across the waters late this
evening through the overnight hours, which may contain a few strong
thunderstorms. Within these storms, locally seas and winds may pose
a risk to mariners. Areas of fog possible overnight, reducing vsby
to less than a mile across eastern waters. Numerous showers and
embedded storms Friday and Friday evening as a surface low
approaches from the southwest.
Outlook /Saturday through Tuesday/...
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain showers likely, chance of thunderstorms.
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Chance of rain
showers, isolated thunderstorms.
Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Rain showers likely,
isolated thunderstorms.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, isolated thunderstorms.
&&
.HYDROLOGY...
Flood Warnings remain in place for many locations along the CT
River from the MA/VT border to the Long Island Sound, except for
a small portion of the river near Springfield, MA. Many sites
along the CT River crested overnight, though it will take
several days for river levels to fall below flood stage.
Additional rainfall late this week into this weekend may
exacerbate existing flooding, or lead to new flooding elsewhere.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 6 AM EDT Friday for CTZ002-003.
Flood Watch from 11 PM this evening to 6 AM EDT Friday for
CTZ004.
MA...Flood Watch until 6 AM EDT Friday for MAZ002-003-008>011.
Flood Watch from 11 PM this evening to 6 AM EDT Friday for
MAZ004-012-013-017-020.
RI...Flood Watch from 11 PM this evening to 6 AM EDT Friday for
RIZ001>007.
MARINE...None.
&&
SYNOPSIS...Loconto/JWD
NEAR TERM...Loconto/KP
SHORT TERM...Loconto
LONG TERM...JWD
AVIATION...Loconto/Dooley/JWD
MARINE...Loconto/Dooley/JWD
HYDROLOGY...Special weather statement, Jul 13, 6:22 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
722 PM EDT Thu Jul 13 2023
MAZ002-008>010-140015-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-
722 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northwestern
Hampshire, west central Franklin and northwestern Hampden Counties
through 815 PM EDT...
At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenox, or 8 miles southwest of Pittsfield, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Northampton, Williamsburg, Huntington, Buckland, Ashfield,
Westhampton, Chester, Chesterfield, Worthington, Goshen, Cummington,
Plainfield, Middlefield and Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4239 7305 4238 7301 4252 7297 4257 7297
4261 7282 4235 7272 4231 7303 4233 7306
4238 7307
TIME...MOT...LOC 2321Z 254DEG 22KT 4236 7338
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Belk